MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number CMZ3162N
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 12/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This single-use device is indicated to be reused on a single patient.
 
Event or Problem Description
It was reported that a portex® bivona® tracheostomy tube experienced a slow leak.The patient was not ventilating at all.The issue was observed spontaneously by the patient's mother and a registered nurse.The tracheostomy tube had been used before and was cleaned at the patient's home.Cuff patency was tested prior to use, and the cuff was filled with sterile water.The patient is ventilator dependent and cannot breathe without the tube in place.The patient experienced dyspnea.The patient was then bagged and the tracheostomy tube was replaced.No permanent injury was reported.
 
Additional Manufacturer Narrative
One device was returned for evaluation.Leak testing was performed and identified that the cuff inflated and slowly deflated as air escaped from the airway line on the side of the shaft.Microscopic inspection of the leak location found a tear on the inflation line.It was observed that the inflation line was still attached and adhesive was present on the device airway line joint, below the tear.Based on the evidence, a root cause was unable to be determined.The reported issue was observed during investigation.

Brand Name
PORTEX® BIVONA® TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7212974
Report Number3012307300-2018-00101
Device Sequence Number1022302
Product Code JOH
UDI-Device Identifier15019517120806
UDI-Public15019517120806
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,health p
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue NumberCMZ3162N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2018
Supplement Date Received by Manufacturer02/23/2018
Initial Report FDA Received Date01/23/2018
Supplement Report FDA Received Date03/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VELCRO NECK HOLDER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR
Patient Weight37